Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Liver cirrhosis, low sex drive. Alcohol addiction. Treatment?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I have cirrhosis and no completely abstinent from alcohol. My sex drive is not what it used to be and my semen is thick and my wife says it tastes different (not as sweet) as it used to be. Is there any effective treatment to restore normal sex drive?
Posted Tue, 8 May 2012 in Smoking and Alcohol Addiction
Answered by Dr. Jasvinder Singh 20 minutes later

Thanks for posting your query. What you seem to be having is loss of libido which is losing interest in sex. It could be a natural consequence of ageing. It could also be due to psychiatric disorders like depression and anxiety.

In your case, cirrhosis liver is not directly linked to loss of libido but alcohol intake is a common factor in both and it can cause both liver disease as well as loss of libido.
In such a case, complete abstinence from alcohol helps.

If still the symptoms persist then medical causes need to be ruled out. Cardiovascular disease, hypertension, and diabetes can reduce blood flow to the body, including the genitals. Similarly conditions such as thyroid disorders and tumors of the pituitary gland (which controls most hormone production, including sex hormones) can also lower libido.

In such a case, a detailed evaluation by your doctor along with investigations like EKG, cardiac stress test, blood sugar levels, thyroid profile and CT head to rule out any pituitary tumors are helpful. Treatment is diagnosis specific and if the cause is identified (apart from alcohol intake) then treatment can be planned accordingly.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor